Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 90, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 25, 2004, 5:53 PM EDT for Estill County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2004, 5:53 PM EDT (21:53 UTC)
- Expired
- Jun 25, 2004, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 252153
FFWJKL
KYC065-250100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
553 PM EDT FRI JUN 25 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
ESTILL COUNTY IN EASTERN KENTUCKY.
* UNTIL 900 PM EDT.
* AS OF 545 PM...THE HIGHWAY DEPARTMENT IN ESTILL COUNTY REPORTED
THAT SOME ROADS IN THE AREA REMAIN CLOSED DUE TO HIGH
WATER...INCLUDING HIGHWAY 3328 AT RED LICK.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES...THAT AS OF 551 PM
EDT...ONLY LIGHT RAIN REMAINS OVER FAR EASTERN PORTIONS OF ESTILL
COUNTY. DESPITE THIS...WIDESPREAD RAINFALL ESTIMATES EXCEEDING TWO
INCHES OF RAIN ACROSS THE COUNTY TODAY...WITH A FEW ISOLATED AREAS
RECEIVING THREE TO FOUR INCHES OF RAIN. THE HARDEST HIT AREAS
INCLUDED COMBS...JINKS...LOCUST BRANCH...STATION CAMP...AND
WAGERSVILLE. RUNOFF FROM THE RAINS SEEN TODAY REMAIN A PROBLEM IN
PORTIONS OF THE COUNTY...AND ARE LIKELY EFFECTING THE BASINS OF
HORNS RIVER..SPARKS BRANCH...CROOKED CREEK...KNOB LICK BRANCH...AND
STATION CAMP CREEK THE HARDEST.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3764 8408 3770 8410 3780 8397 3776 8393
3775 8378 3773 8374 3770 8379 3763 8385
3758 8391 3757 8399
$$
PIEPER1 follow-up statement
000 WGUS73 KJKL 252350 FFSJKL KYC065-260100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 749 PM EDT FRI JUN 25 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ESTILL COUNTY IN EASTERN KENTUCKY UNTIL 900 PM EDT... ALTHOUGH LIGHT TO MODERATE RAINFALL ENDED UP TO TWO HOURS AGO ACROSS ESTILL COUNTY...AND ONLY AREAS OF DRIZZLE REMAIN...RUNOFF FROM HEAVY RAINS SEEN TODAY REMAINS A CONCERN ACROSS THE AREA. IN FACT...STATE HIGHWAY CREWS IN ESTILL COUNTY REPORTED AT 720 PM EDT...THAT SOME AREAS CONTINUE TO SEE PROBLEMS...INCLUDING HIGHWAY 3328 NEAR RED LICK...WHICH REMAINS CLOSED DUE TO HIGH WATER. AREAS HARDEST HIT BY HEAVY RAINFALL TODAY INCLUDED COMBS...JINKS... LOCUST BRANCH... STATION CAMP...AND WAGERSVILLE. RUNOFF FROM THE RAINS SEEN TODAY REMAIN A PROBLEM IN PORTIONS OF THE COUNTY...AND ARE LIKELY EFFECTING THE BASINS OF HORNS RIVER..SPARKS BRANCH...CROOKED CREEK...KNOB LICK BRANCH...AND STATION CAMP CREEK THE HARDEST. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ PIEPER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:30 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 25, 4:30 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 430 PM EDT FRI JUN 25 2004 .DISCUSSION... FIRST ORDER OF BUSINESS IS THAT THE FLOOD WATCH WAS CANCELED. AFTER THIS MORNINGS BATCH OF HEAVY TS THAT PROMPTED THE WATCH...THE RAIN FOR THE REMAINDER OF THE DAY HAS BEEN STEADY, BUT LIGHT/MODERATE IN INTENSITY. WAVE OF LOW PRESSURE WILL CONTINUE TO RIDE ALONG NEARLY STATIONARY FRONT ACROSS KY. AS THIS WAVE ASSESS FRONT WILL PROGRESS MORE QUICKLY THROUGH THE AREA TAKING THE RAIN EAST WITH IT. EXPECTING INTENSITY OF RAIN TO CONTINUE TO DIMINISH THIS EVENING. WEAKENING H8 FRONT TO THE NORTH WILL DROP SOUTH OVERNIGHT BRINGING AT MOST CONTINUED PARTLY/MOSTLY CLOUDY SKIES WITH ITS PASSAGE. BOTH GFS AND ETA BREAK OUT PRECIP WITH THIS FEATURE...BUT DONT SEE WHERE IT WILL GET THAT AMOUNT OF CONV/LIFT TO PRODUCE MORE THAN CONTINUED CLOUD COVER. THEREFORE HAVE JUST UNDER SLT CHC OVERNIGHT FOR THE AREA. ADDED AREAS OF FOG FOR TONIGHT. ABUNDANT LOW LEVEL MOISTURE WILL STICK AROUND. BEST FOG FORMATION WILL BE IN WESTERN AND SOUTHWESTERN COUNTIES WHERE BREAKS IN THE CLOUD COVER MAY AID IN DEVELOPMENT. ELSEWHERE...PATCHY FOG MAY LIFT TO A LOW STRATUS DECK WITH H8 FRONT IN THE VC. TEMPS WILL REMAIN ON THE COOL SIDE WHILE SURFACE FRONT SHOULD STAY TO OUR SOUTH ACROSS TN. H8 TEMPS ARE AT THEIR COOLEST SAT NITE...ALLOWING FOR REFRESHING MID 50S LOWS. THE WARMUP SLOWLY BEGINS AGAIN TOWARD MID WEEK WHEN A WARM FRONT APPROACHES THE REGION. LOW PRECIP CHCS WITH A QUITE SIMILAR SCENARIO DEPICTED IN THE GFS FOR MON/TUE TIME FRAME...BASICALLY ANOTHER FRONT APPROACHES FROM THE NORTH WITH GULF FEED AND AN UPPER DIST TRAVELING ACROSS TN. PRECIP CHCS RETURN AGAIN FOR THU/FRI WITH WARM FRONT MENTIONED ABOVE. && .PREV DISCUSSION... 1245 PM EDT FRI JUN 25 2004 FRONTAL BOUNDARY AND SFC WAVES IN THE VICINITY OF THE CWA WITH GOOD TROPICAL FEED AIDING IN LARGE AREA OF PRECIPITATION TODAY. EXPECT AT LEAST 80 PERCENT COVERAGE OF PRECIP TO CONTINUE THE REST OF TODAY...UNTIL FORCING RELAXES LATER THIS EVENING. ADJUSTED TEMPERATURES DOWN FOR THE MAJORITY OF THE ZONES...ESPECIALLY ALONG AND SOUTH OF THE MOUNTAIN PARKWAY WHERE REINFORCED RAIN-COOLED AIR FROM SHOWERS IS HELP KEEPING TEMPERATURES IN THE LOWER 70S FOR MOST. THE OTHER MOST SIGNIFICANT CHANGE IS TO INCREASE THE NORTHERN ZONE GROUPINGS TO CATEGORICAL CHANCES AS THE MESOSCALE AND STORM ENVIRONMENTS ARE HELPING TO SUSTAIN A COMPLEX OF STORMS THAT HAS SLOWLY WORKED ITS WAY EAST ALONG AND NORTH OF INTERSTATE 64. HYDRO PROBLEMS HAVE BEEN LIMITED TO URBAN AND SMALL STREAM SO FAR...HOWEVER WILL LET THE WATCH CONTINUE TO ROLL AND REASSESS CLOSER TO AFTERNOON ZONE ISSUANCE. ZONES ALREADY OUT THERE. && .PREV DISCUSSION 615 AM EDT FRI JUN 25 2004 AS EXPECTED...SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN KENTUCKY. HOWEVER...AREA OF PRECIP IS MUCH MORE ORGANIZED THAN PREVIOUSLY EXPECTED AND RAINFALL RATES OF NEARLY AN INCH PER HOUR PER FFMP...COMBINED WITH IR SAT PICS INDICATING COOLING CLOUD TOPS ACROSS TENNESSEE WITH PLENTY OF RAIN TO COME...SUGGESTS SOME POTENTIAL FLOODING PROBLEMS TODAY. AS A RESULT...WILL ISSUE A FLOOD WATCH FOR THE SOUTHERN HALF OF OUR FORECAST AREA TODAY AND THIS EVENING. && 300 AM EDT FRI JUN 25 2004 FOCUS FOR THIS MORNINGS FORECAST WAS MAINLY WITH FRIDAY/FRIDAY EVENING/S PCPN FORECAST. WATER VAPOR SAT PIC SHOWS SE KY UNDER THE INFLUENCE OF SUBTROPICAL JET...WITH A NOTICEABLE SHORTWAVE EMBEDDED IN MOIST PLUME MOVING INTO SE ARKANSAS ATTM. 00Z BNA SOUNDING INDICATED QUITE OF BIT OF MID LEVEL DRY THAT WILL NEED TO BE SATURATED BEFORE PCPN CAN REACH THE GROUND...SO ADJUSTED POPS SLIGHTLY TO BEGIN PCPN A LITTLE LATER THIS MORNING (BUT STILL BEFORE 12Z IN THE SOUTH). GFS/ETA HAVE DIFFERENT SOLUTIONS ON HOW TODAY/S WEATHER WILL UNFOLD WITH GFS PUMPING OUT GREATER THAN 1.75 INCHES OF RAIN IN CENTRAL TN BY 12Z FRIDAY WHICH LOOKING AT CURRENT RADAR/SAT PICS SEEMS OVERDONE. IN ADDITION...GFS PLACES AREA OF STRONGER LIFT IN SE KY TODAY...BUT HAVE A DIFFICULT TIME BUYING INTO ITS SOLUTION OF TAKING 850MB LOW IN N MS AT 12Z FRI AND JUMPING IT TO NE TN BY 18Z. AS A RESULT...LEANED TOWARD THE ETA SOLUTION FOR TODAY. THIS SOLUTION SHOWS ISENTROPIC LIFT INCREASING ACROSS THE SOUTHERN 2/3RDS OF THE FORECAST AREA BETWEEN 09Z-15Z WITH COND PRESSURE DEFICIT VALUES SHRINKING. WITH GREATEST UPPER DIVERGENCE FORECAST ACROSS FAR SOUTHEAST ZONES...WILL KEEP HIGHEST POPS THERE AND TAPER THEM DOWNWARD AS ONE GOES NORTH WHERE LIFT WEAKENS. WITH STRONGEST MID LEVEL WINDS FORECAST TO REMAIN NORTH AND EAST OF OUR AREA...FEEL SVR THREAT IS VERY SMALL. WILL HAVE TO CLOSELY MONITOR THREAT FOR HEAVY RAINS AS PW VALUES WILL EXCEED 1.5 INCHES TODAY IN TROPICAL AIRMASS. HOWEVER...BEST LOW LEVEL JET FORECAST TO REMAIN SOUTH OF OUR AREA WHICH MAY KEEP FOCUS FOR HEAVIEST RAINS TO OUR SOUTH. PCPN SHOULD GRADUALLY END TONIGHT AS SURFACE BOUNDARY FINALLY PUSHES SOUTH AND EAST OF THE REGION TONIGHT. AGAIN...PREFERRED THE ETA/S SOLUTION...WHICH BRINGS BOUNDARY THROUGH SE KY SLOWER THAN GFS...THUS EXCEPT A SLOWER DECREASE OF DEWPOINTS TONIGHT. AS A RESULT...INCREASED LOWS TONIGHT ACROSS THE SRN PORTION OF THE FORECAST AREA. FOR SATURDAY...ETA TRYING TO SQUEEZE OUT A SMALL AMOUNT OF QPF IN SE KY...BUT WITH FORECAST SOUNDING SHOWING A VERY DRY AIRMASS ABV 850MB...WILL KEEP DRY FORECAST GOING AND GO A DEGREE OR TWO BELOW MAV NUMBERS FOR HIGHS. OTHER THAN LOWERING LOWS SATURDAY NIGHT A COUPLE OF DEGREES DUE TO INFLUENCE OF SFC RIDGE/DRY AIR IN PLACE...DIDNT MAKE ANY ADDITIONAL CHANGES TO THE FORECAST. && 1150 PM EDT THU JUN 24 2004 UPDATED POPS IN BOTH THE FIRST AND SECOND PERIODS AS WELL AS INCREASED SKY COVER. ISENTROPIC LIFT AHEAD OF SW/V APPROACHING THE REGION SHOULD LEAD TO PRECIP MOVING IN FROM THE S AND DEVELOPING IN AREAS SOUTH OF A SME TO LNP LINE LATE IN THE FIRST PERIOD...WITH A GOOD CHANCE OF SHOWERS LATE AS FAR N AS JKL. RAISED POPS A LITTLE IN SOME OF THE CENTRAL ZONES INCLUDING JKL FOR FRI. IN ADDITION... BEEFED UP QPF AS PWATS CLIMB ABOVE 1.5 AND WITH GOOD OMEGA WITH SW/V AND FRONT CROSSING THE REGION...QPF OF AROUND 1 OR SO SEEMS POSSIBLE FROM SOUTHERN LETCHER COUNTY SW TO MCCREARY CO...WITH A PRETTY SHARP CUTOFF TO THE NORTH OF THAT. WITH ANY CONVECTION... THERE COULD BE SOME ISOLATED FLASH FLOOD PROBLEMS OVER THE FAR SOUTH. INSTABILITY PARAMETERS ON FORECAST SOUNDINGS LOOK THE BEST THERE FOR FRI. FOR NOW...HAVE HIGHLIGHTED THE THREAT OF LOCALLY HVY RAIN IN THE HWO AND MENTIONED RAIN HEAVY AT TIMES FOR THE SOUTHERN ZONES ON FRI. TEMPS AND THE REST OF THE FORECAST ELEMENTS LOOK IN GREAT SHAPE. && .JKL...NONE. && OUDEMAN
Hazardous weather outlook, Jun 25, 4:29 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 429 PM EDT FRI JUN 25 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 429 PM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. RAIN SHOWERS WILL TAPER OFF TOWARDS MIDNIGHT TONIGHT ACROSS EASTERN KENTUCKY. SOME OF THE STRONGER SHOWERS MAY PRODUCE ENOUGH RAINFALL TO CAUSE ISOLATED NUISANCE FLOODING ALONG LOW LYING AND POOR DRAINAGE AREAS THIS EVENING...ESPECIALLY FOR LOCATIONS SOUTH OF THE MOUNTAIN PARKWAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS FOR MOST OF EASTERN KENTUCKY MONDAY THROUGH TUESDAY...AS WELL AS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:11 PM EDT | Flash Flood Warning | JKL | Estill | 109 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.